Topological Methods in Nonlinear Analysis

On a variant of the maximum principle involving radial $p$-Laplacian with applications to nonlinear eigenvalue problems and nonexistence results

Tomasz Adamowicz and Agnieszka Kałamajska

Full-text: Open access

Abstract

We obtain the variant of maximum principle for radial solutions of $p$-harmonic equation $-a\Delta_p(w)=\phi(w)$. As a consequence of this result we prove monotonicity of constant sign solutions, analyze the support of the solutions and study their oscillations. The results are applied to various type nonlinear eigenvalue problems and nonexistence theorems.

Article information

Source
Topol. Methods Nonlinear Anal., Volume 34, Number 1 (2009), 1-20.

Dates
First available in Project Euclid: 27 April 2016

Permanent link to this document
https://projecteuclid.org/euclid.tmna/1461785681

Mathematical Reviews number (MathSciNet)
MR2581456

Zentralblatt MATH identifier
1183.35153

Citation

Adamowicz, Tomasz; Kałamajska, Agnieszka. On a variant of the maximum principle involving radial $p$-Laplacian with applications to nonlinear eigenvalue problems and nonexistence results. Topol. Methods Nonlinear Anal. 34 (2009), no. 1, 1--20. https://projecteuclid.org/euclid.tmna/1461785681


Export citation

References

  • R. P. Agarwal, S. R. Grace and D. O'Regan, Oscillation theory for second order dynamic equations , Ser. Math. Anal. Appl., 5 , Taylor & Francis (2003) \ref\key 2
  • R. P. Agarwal and P. J. Y. Wong, Oscillatory behaviour of solutions of certain second order nonlinear differental equations , J. Math. Anal. Appl., 198(1996), 337–354 \ref\key 3 ––––, The oscillation and asymptotically monotone solutions of second order quasilinear differential equations , Appl. Math. Comput., 79(1996), 207–237 \ref\key 4
  • H. Aikawa and N. Shanmugalingam, Hölder estimates of $p$-harmonic extension operators , J. Differential Equations, 220(2006), 18–45 \ref\key 5
  • A. Anane, Ph.D. Thesis , Université libre Bruxelles (1988) \ref\key 6
  • D. Arcoya, J. Diaz and L. Tello, $S$-shaped bifurcation branch in a quasilinear multivalued model arising in climatology , J. Differential Equations, 150(1998), 215–225 \ref\key 7
  • M. Badiale and E. Nabana, A note on radiality of solutions of $p$-Laplace equation , Applicable Anal., 52 (1994), 35–43 \ref\key 8
  • J. M. Ball, Some Open Problems in Elasticity, Geometry, Mechanics and Dynamics, Springer, New York (2002) \ref\key 9
  • M. Bartušek, M. Cecchi, Z. Došlá and M. Marini, On oscillatory solutions of quasilinear differential equations , J. Math. Anal. Appl., 320(2006), 108–120 \ref\key 10
  • M. Belloni, V. Ferrone and B. Kawohl, Isoperimetric inequalities, Wulff shape and related questions for strongly nonlinear elliptic operators , Z. Angew. Math. Phys., 54 (2003), 771–783 \ref\key 11
  • V. Benci, P. D'Avenia, D. Fortunato and L. Pisani, Solitons in several space dimensions: Derrick's problem and infinitely many solutions , Arch. Rat. Mech. Anal., 154 (2000), 297–324 \ref\key 12
  • V. Benci, D. Fortunato and L. Pisani, Soliton like solutions of a Lorentz invariant equation in dimension $3$ , Rev. Math. Phys., 10 (1998), 315–344 \ref\key 13
  • M.-F. Bidaut-Véron, Behaviour near zero and near infinity of solutions to elliptic equalities and inequalities , Electron. J. Differential Equations Conference 06 (2001), 29–44 \ref\key 14
  • P. A. Binding and H. Volkmer, Oscillation theory for Sturm–Liouville problems with indefinite coefficients , Proc. Roy. Soc. Edinburgh Sect. A, 131 (2001), 989–1002 \ref\key 15
  • A. Björn, J. Björn and N. Shanmugalingam, The Dirichlet problem for $p$-harmonic functions on metric spaces , J. Reine Angew. Math., 556(2003), 173–203 \ref\key 16
  • F. Brock, Radial symmetry for nonnegative solutions of semilinear elliptic equations involving the $p$-Laplacian , Proceedings of the Conference Calculus of Variations, Applications and Computations, Pont-à-Mousson (1997) \ref\key 17
  • J. F. Brothers and W. P. Ziemer, Minimal rearrangements of Sobolev functions , J. Reine Angew. Math., 384(1988), 153–179 \ref\key 18
  • A. Callegari and A. Nachman, A nonlinear singular boundary value problem in the theory of pseudoplastic fluids , SIAM J. Appl. Math., 38(1980), 275–281 \ref\key 19
  • T. Chanturia and I. Kiguradze, Asymptotic properies of solutions of nonautonomous ordinary differential equations , Math. Appl. (Soviet Ser.), 89 (1993) \ref\key 20
  • L. F. Cheung, C. K. Law, M. C. Leung and J. B. McLeodd, Entire solutions of quasilinear differential equations corresponding to $p$-harmonic maps , Nonlinear Anal., 31 (1998), 701–715 \ref\key 21
  • A. Cianchi and A. Ferone, On symmetric functionals of the gradient having symmetric equidistributed minimizers , SIAM J. Math. Anal., 38 (2006), 279–308 \ref\key 22
  • L. Damascelli and F. Pacella, Monotonicity and symmetry of solutions of $p$-Laplace equations, $1<p<2$, via the moving plane method , Ann. Scuola Norm. Sup. Pisa Cl. Sci., 26 (1998), 689–707 \ref\key 23 ––––, Monotonicity and symmetry results for $p$-Laplace equations and applications , Adv. Differential Equations, 5 (2000), 1179–1200 \ref\key 24
  • L. Damascelli, F. Pacella and M. Ramaswamy, Symmetry of ground states of $p$-Laplace equations via the moving plane method , Arch. Rational Mech. Anal., 148 (1999), 291–308 \ref\key 25
  • R. Dautray and J.-L. Lions, Mathematical Analysis and Numerical Methods for Science and Technology. \romVol. 1. Physical Origins and Classical Methods, Springer, Berlin (1990) \ref\key 26
  • M. Del Pino and R. Manásevich, Global bifurcation from the eigenvalues of the $p$-Laplacian , J. Differential Equations, 92(1991), 226–251 \ref\key 27
  • J. I. Diaz, Nonlinear Partial Differential Equations and Free Boundaries\rom, Vol. I, Elliptic Equations, Res. Notes Math., 106 , Boston, London, Melbourne, Pitman Publ. Ltd. (1985) \ref\key 28
  • L. Diening, A. Prohl and M. Ružička, Semi-implicit Euler scheme for generalized Newtonian fluids , SIAM J. Numer. Anal., 44 (2006), 1172–1190 \ref\key 29
  • J. Dolbeault, P. Felmer and R. Monneau, Symmetry and nonuniformly elliptic operators , Differential Integral Equations, 18 (2005), 141–154 \ref\key 30
  • L. D'Onofrio and T. Iwaniec, The $p$-harmonic transform beyond its natural domain of definition , Indiana Univ. Math. J., 53 (2004), 683–718 \ref\key 31
  • P. Drábek, The $p$-Laplacian – Mascote of Nonlinear Analysis , Acta Math. Univ. Comenianae\rom, Vol. LXXVI (Proceedings of Equadiff 11), 1 (2007), 85–98 \ref\key 32
  • P. Drábek, A. Kufner and F. Nicolosi, Quasilinear Elliptic Equations with Degenerations and Singularities, Walter De Gruyter Inc. (1997) \ref\key 33
  • P. Drábek and R. Manásevich, On the closed solution to some nonhomogeneous eigenvalue problem with $p$-Laplacian , Differential Integral Equations, 12 (1999), 773–788 \ref\key 34
  • P. Drábek and P. Takáč, Poincaré inequality and Palais–Smale condition for the $p$-Laplacian , Calc. Var. Partial Differential Equations, 29 (2007), 31–58 \ref\key 35
  • L. C. Evans, Partial Differential Equations, Amer. Math. Soc., Providence (1998) \ref\key 36
  • D. Fortunato, L. Orsina and L. Pisani, Born–Infeld type equations for electrostatic fields , J. Math. Phys., 43 (2002), 5698–5706 \ref\key 37
  • B. Franchi, E. Lanconelli and J. Serrin, Existence and uniqueness of nonnegative solutions of quasilinear equations in $\Bbb R^n$ , Adv. Math., 118 (1996), 177–243 \ref\key 38
  • L. Gasiński and N. S. Papageorgiou, Nonlinear Analysis, Chapman & Hall/ CRC Boca Raton (2006) \ref\key 39
  • B. Gidas, W. M. Ni and L. Nirenberg, Symmetry and related properties via the maximum principle , Commun. Math. Phys., 68 (1979), 209–243 \ref\key 40
  • A. Gladkov and N. Slepchenkov, Entire solutions of quasilinear elliptic equations , Nonlinear Anal., 66 (2007), 750–775 \ref\key 41
  • J.-F. Grosjean, $p$-Laplace operator and diameter of manifolds , Ann. Global Anal. Geom., 28 (2005), 257–270 \ref\key 42
  • A. Kałamajska and K. Lira, Maximum modulus principles for radial solutions of quasilinear and fully nonlinear singular PDE's , Bull. Belg. Math. Soc., 14(2007), 157–176 \ref\key 43
  • A. G. Kartsatos and V. V. Kurta, Nonexistence theorems for weak solutions of quasilinear elliptic equations , Abstr. Appl. Anal., 6 (2001), 163–189 \ref\key 44
  • N. Kawano, E. Yanagida and S. Yotsutani, Structure theorems for positive radial solutions to $\text{\rm div}(\vert Du\vert \sp {m-2}Du)+K(\vert x\vert )u\sp q=0$ in $\Bbb R^n$ , J. Math. Soc. Japan, 45 (1993), 719–742 \ref\key 45
  • B. Kawohl, Rearrangements and convexity of level sets in PDE , Lecture Notes in Mathematics, 1150 , Springer–Verlag, Berlin–Heidelberg (1985) \ref\key 46
  • M. C. Leung, Positive solutions of second order quasilinear equations corresponding to p-harmonic maps , Nonlinear Anal., 31 (1998), 717–733 \ref\key 47
  • Y. Li and W. M. Ni, Radial symmetry of positive solutions of nonlinear elliptic equations in ${\Bbb R}^n$ , Comm. Partial Differential Equations, 18 (1993), 1043–1054 \ref\key 48
  • J. Manfredi and G. Mingione, Regularity results for quasilinear elliptic equations in the Heisenberg group , Math. Ann., 339(2007), 485–544 \ref\key 49
  • V. G. Maz'ya, Sobolev Spaces, Springer–Verlag (1985) \ref\key 50
  • E. Mitidieri and S. I. Pokhozhaev, Nonexistence of positive solutions for quasilinear elliptic problems in $\Bbb R^N$ , Proc. Steklov Inst. Math., 227(1999), 186-216 \moreref \transl\nofrills transl. from, Trudy Mat. Inst. Stekl., 227(1999), 192–222 \ref\key 51
  • W.-M. Ni and J. Serrin, Non-existence theorems for quasilinear partial differential equations , Rend. Circ. Mat. Palermo, II. Ser., Suppl., 8(1985), 171–191 \ref\key 52
  • L. A. Peletier and J. Serrin, Uniqueness of non-negative solutions of semilinear equations in ${\Bbb R}^n$ , J. Differential Equations, 61(1986), 380–397 \ref\key 53
  • S. I. Pohozhaev, On eigenfunction of the equation $\Delta u +\lambda f(u)=0$ , Dokl. Akad. Nauk., 165 (1965), 36–39 \ref\key 54
  • P. Pucci and J. Serrin, A general variational identity , Indiana Univ. Math. J., 35(1986), 681–703 \ref\key 55
  • M. Ružička, Electrorheological Fluids: Modeling and Mathematical Theory , 1748, Lecture Notes in Mathematics , Springer, Berlin, Germany (2000) \ref\key 56
  • J. Serrin, Local behavior of solutions of quasi-linear equations , Acta Math., 111(1964), 247–302 \ref\key 57 ––––, A symmetry problem in potential theory , Arch. Rational Mech. Anal., 43(1971), 304–318 \ref\key 58
  • J. Serrin and H. Zou, Symmetry of ground states of quasilinear elliptic equations , Arch. Rational Mech. Anal., 148 (1999), 265–290 \ref\key 59
  • J. Sugie and N. Yamaoka, Growth conditions for oscillation of nonlinear differential equations with $p$-Laplacian , J. Math. Anal. Appl., 306 (2005), 18–34 \ref\key 60
  • L. Véron, Singular $p$-harmonic functions and related quasilinear equations on manifolds , Electron. J. Differential Equations Conference 08 (2002), 133–155 \ref\key 61
  • W. Walter, Sturm–Liouville theory for the radial $\Delta_p$-operator , Math. Z., 227(1998), 175–185 \ref\key 62
  • Z. Wu, J. Zhao and H. Li, Nonlinear Diffusion Equations, World Scientific, Singapore (2001) \ref\key 63
  • N. Yamaokaa, Oscillation criteria for second-order damped nonlinear differential equations with $p$-Laplacian , J. Math. Anal. Appl., 325 (2007), 932–948